Pink Sheet is part of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC’s registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 8860726.

This copy is for your personal, non-commercial use. For high-quality copies or electronic reprints for distribution to colleagues or customers, please call +44 (0) 20 3377 3183

Printed By

UsernamePublicRestriction
UsernamePublicRestriction

CLOZARIL CONCOMITANT USE WITH BENZODIAZEPINES

Executive Summary

CLOZARIL CONCOMITANT USE WITH BENZODIAZEPINES requires a stronger caution to physicians about the risks of respiratory failure, the Public Citizen Health Research Group contends in a July 31 supplemental petition to FDA. HRG is seeking a "much stronger" new "Dear Doctor" letter following the death of a patient that allegedly resulted from use of the antischizophrenic drug (clozapine) together with a benzodiazepine. The HRG submission supplements the group's May 29 petition that asked Clozaril manufacturer Sandoz to distribute a "Dear Doctor" letter and requested that the product's labeling include a "prominent boxed label warning" concerning the risk of respiratory arrest associated with the drug, particularly in patients on concomitant benzodiazepines ("The Pink Sheet" June 3, T&G-4). HRG contends that a June 20 letter sent to psychiatrists by Sandoz in response to the May 29 petition "did not raise sufficient concern among psychiatrists to change their prescribing habits." The supplemental petition was filed in response to the death of Peter Rizzolo. According to the petition, the patient died in his sleep, apparently of respiratory arrest, after he discontinued for two days his previously successful regimen of 300 mg clozapine and occasional diazepam, and then resumed therapy with 400 mg clozapine and 15 mg diazepam. The petition states that the "recent tragic medication-induced death" has demonstrated the importance of "carefully retitrating clozapine after any interruption in therapy." The May 29 petition focused on a patient who suffered "acute respiratory arrest within two hours of receiving her first dose of 25 mg clozapine." HRG maintains that Sandoz' June 20 letter does not "clarify that the interaction of benzodiazepines and clozapine is 'potentially fatal, dangerous, [and] life-threatening.' Thus, although the letter was read by Rizzolo's psychiatrist, "the petition continues, "it wasn't sufficient to prevent him (or, we presume, any other psychiatrist) from prescribing the fatal combination." A Sandoz spokesman said the firm had not been informed of the Rizzolo case by HRG and had not yet received a copy of HRG's petition. He indicated that the company would discuss Rizzolo's death with FDA "to see if indeed this or any other information they may have would suggest that our labeling is not applicable." HRG's supplemental petition also recommends stronger language than the group has previously suggested for the proposed boxed label warning. HRG now proposes that a boxed warning should state: "Potentially fatal respiratory depression and respiratory arrest may result from the combination of clozapine and benzodiazepines. There is no research evidence to support the safety of the combination of clozapine and benzodiazepines, or the combination of clozapine with any other drugs known to produce respiratory depression." It continues: "Extreme caution is advised whenever clozapine is used in conjunction with drugs which may depress respirations." After suggesting patients be off all benzodiazepines for one week prior to starting clozapine,the suggested warning adds: "A death has been reported in a patient whose dose of clozapine was escalated and combined with a benzodiazepine after a brief interruption in therapy. Accordingly, benzodiazepines should be discontinued and clozapine should be carefully retitrated after any interruption in therapy." Sandoz has revised Clozaril labeling twice this year. The most recent labeling notes that "caution is advised when clozapine is initiated in patients taking a benzodiazepine." HRG contends that this warning is inadequate and that clozapine should be contraindicated in a patient on benzodiazepines. The supplemental petition is accompanied by a July 1 letter to facility clinical directors from the New York State Mental Health Office Committee on Therapeutics which suggests a restriction on the use of benzodiazepines with clozapine "to the research or special setting until there is clear evidence of the safety of this combination."

You may also be interested in...



Part D Discount Liability Coming Into Focus: CMS Releases Drug Cost Data

Newly released Medicare Part D data sheds light on the sales hit that branded pharmaceutical manufacturers will face when the coverage gap discount program gets under way in 2011

FDA Skin Infections Guidance Spurs Debate On Endpoint Relevance

FDA appears headed for a showdown with clinicians and the pharmaceutical industry over the proposed new clinical trial endpoints for acute bacterial skin and skin structure infections, the guidance's approach for justifying a non-inferiority margin and proposed changes in the types of patients that should be enrolled in trials

Shire Hopes To Sow Future Deals With $50M Venture Fund

Specialty drug maker Shire has quietly begun scouting deals with a brand-new $50 million venture fund, the latest of several in-house investment arms to launch with their parent company's pipelines, not profits, as the measure of their worth

UsernamePublicRestriction

Register

LL1129552

Ask The Analyst

Ask the Analyst is free for subscribers.  Submit your question and one of our analysts will be in touch.

Your question has been successfully sent to the email address below and we will get back as soon as possible. my@email.address.

All fields are required.

Please make sure all fields are completed.

Please make sure you have filled out all fields

Please make sure you have filled out all fields

Please enter a valid e-mail address

Please enter a valid Phone Number

Ask your question to our analysts

Cancel